Free NCLEX-RN Exam Braindumps
National Council Licensure Examination - NCLEX-RN Questions 271–273 (page: 110)

Updated On: 9-Feb-2026

A client was admitted with rib fractures and a pneumothorax, which were sustained as a result of a motor vehicle accident. A chest tube was placed on the left side to reinflate his lung, and he was transferred to a client unit. Twenty-four hours after admission he continues to have bloody sputum, develops increasing hypoxemia, and his chest x-ray shows patchy infiltrates. The nurse analyzes these symptoms as being consistent with:

  1. Pneumonia
  2. Pulmonary contusions
  3. Pulmonary edema
  4. Tension pneumothorax

Answer(s): B

Explanation:

(A) Pneumonia may be reflected by patchy infiltrates. In addition, fever, an increasing white blood cell count, and copious sputum production would be present. (B) Blunt chest traumacauses a bruising process in which interstitial and alveolar edema and hemorrhage occur. This is manifest by gradual deterioration over 24 hours of arterial blood gases and the continued production of bloody sputum. Patchy infiltrates are evident on chest xray 24 hours postinjury. (C) Pulmonary edema usually results from left heart failure. It is manifest by pink, frothy sputum; increasing dyspnea; tachycardia; and crackles on auscultation. (D) Tension pneumothorax is a potential complication for someone with rib fractures and a chest tube. It is manifest by diminished breath sounds on the affected side, rapidly deteriorating arterial blood gases in the presence of an open airway, and shock that is unexplained by other injuries.



A client was admitted with rib fractures and a pneumothorax, which were sustained as a result of a motor vehicle accident. A chest tube was placed on the left side to reinflate his lung, and he was transferred to a client unit. Twenty-four hours after admission he continues to have bloody sputum, develops increasing hypoxemia, and his chest x-ray shows patchy infiltrates. The nurse analyzes these symptoms as being consistent with:

  1. Pneumonia
  2. Pulmonary contusions
  3. Pulmonary edema
  4. Tension pneumothorax

Answer(s): B

Explanation:

(A) Pneumonia may be reflected by patchy infiltrates. In addition, fever, an increasing white blood cell count, and copious sputum production would be present. (B) Blunt chest traumacauses a bruising process in which interstitial and alveolar edema and hemorrhage occur. This is manifest by gradual deterioration over 24 hours of arterial blood gases and the continued production of bloody sputum. Patchy infiltrates are evident on chest xray 24 hours postinjury. (C) Pulmonary edema usually results from left heart failure. It is manifest by pink, frothy sputum; increasing dyspnea; tachycardia; and crackles on auscultation. (D) Tension pneumothorax is a potential complication for someone with rib fractures and a chest tube. It is manifest by diminished breath sounds on the affected side, rapidly deteriorating arterial blood gases in the presence of an open airway, and shock that is unexplained by other injuries.



A 19-year-old client fell off a ladder approximately 3 ft to the ground. He did not lose consciousness but was taken to the emergency department by a friend to have a scalp laceration sutured. The nurse instructs the client to:

  1. Clean the sutured laceration twice a day with povidone- iodine (Betadine)
  2. Remove his scalp sutures after 5 days
  3. Return to the hospital immediately if he develops confusion, nausea, or vomiting
  4. Take meperidine 50 mg po q4­6h prn for headache

Answer(s): C

Explanation:

(A) Povidone-iodine is very irritating to skin and should not be routinely used. (B) Sutures should not be removed by the client. (C) Confusion, nausea, vomiting, and behavioral changes may indicate increasing intracranial pressure as a result of intracerebral bleeding. (D) Use of a narcotic opiate such as meperidine is not recommended in clients with a possible head injury because it may produce sedation, pupil changes, euphoria, and respiratory depression, which may mask the signs of increasing intracranial pressure.



A 19-year-old client fell off a ladder approximately 3 ft to the ground. He did not lose consciousness but was taken to the emergency department by a friend to have a scalp laceration sutured. The nurse instructs the client to:

  1. Clean the sutured laceration twice a day with povidone- iodine (Betadine)
  2. Remove his scalp sutures after 5 days
  3. Return to the hospital immediately if he develops confusion, nausea, or vomiting
  4. Take meperidine 50 mg po q4­6h prn for headache

Answer(s): C

Explanation:

(A) Povidone-iodine is very irritating to skin and should not be routinely used. (B) Sutures should not be removed by the client. (C) Confusion, nausea, vomiting, and behavioral changes may indicate increasing intracranial pressure as a result of intracerebral bleeding. (D) Use of a narcotic opiate such as meperidine is not recommended in clients with a possible head injury because it may produce sedation, pupil changes, euphoria, and respiratory depression, which may mask the signs of increasing intracranial pressure.



A client's physician has prescribed theophylline (Theo- Dur) to help control the bronchospasm associated with the client's COPD. Instructions that should be given to the client include:

  1. "Call your physician if you develop palpitations, dizziness, or restlessness.''
  2. "Cigarette smoking may significantly increase the risk for theophylline toxicity.''
  3. "Take this medication on an empty stomach.''
  4. "Do not take your medicine if your pulse is less than 60 beats per minute.''

Answer(s): A

Explanation:

(A) Indications of theophylline toxicity include palpitations, dizziness, restlessness, nausea, vomiting, shakiness, and anorexia. (B) Cigarette smoking significantly lowers theophylline plasma levels. (C) Theophylline should be taken with food to decrease stomach upset. (D) These instructions are appropriate for someone taking digoxin.



Viewing page 110 of 345
Viewing questions 546 - 550 out of 862 questions


Post your Comments and Discuss NCLEX NCLEX-RN exam prep with other Community members:

AI Tutor AI Tutor 👋 I’m here to help!